Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 255, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 8, 2015, 9:11 PM CDT for Ellis County, Kansas. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2015, 9:11 PM CDT (02:11 UTC)
- Expired
- Aug 8, 2015, 9:35 PM CDT
- In force
- 24 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 151 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 9:15 PM CDT | HAIL 1 | 6 N Hays, KS | |
| Aug 8, 9:15 PM CDT | HAIL 1 | 6 Nnw Hays, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 822 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 2808 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
757
WUUS53 KDDC 090211
SVRDDC
KSC051-090245-
/O.NEW.KDDC.SV.W.0255.150809T0211Z-150809T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
911 PM CDT SAT AUG 8 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ELLIS COUNTY IN CENTRAL KANSAS...
* UNTIL 945 PM CDT
* AT 910 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
HAYS...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HAYS...CATHERINE...YOCEMENTO AND EMMERAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3894 9904 3882 9934 3896 9948 3913 9947
3913 9904
TIME...MOT...LOC 0210Z 231DEG 28KT 3895 9933
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON2 follow-up statements
651
WWUS53 KDDC 090224
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
924 PM CDT SAT AUG 8 2015
KSC051-090245-
/O.CON.KDDC.SV.W.0255.000000T0000Z-150809T0245Z/
ELLIS KS-
924 PM CDT SAT AUG 8 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN ELLIS COUNTY...
AT 923 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
CATHERINE...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...PUBLIC.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CATHERINE AND EMMERAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3894 9904 3886 9925 3900 9942 3913 9937
3913 9904
TIME...MOT...LOC 0223Z 231DEG 28KT 3902 9922
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON640
WWUS53 KDDC 090235
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
935 PM CDT SAT AUG 8 2015
KSC051-090244-
/O.CAN.KDDC.SV.W.0255.000000T0000Z-150809T0245Z/
ELLIS KS-
935 PM CDT SAT AUG 8 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELLIS COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3894 9904 3886 9925 3900 9942 3913 9937
3913 9904
TIME...MOT...LOC 0233Z 231DEG 28KT 3908 9913
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:24 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 8, 6:24 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 624 PM CDT SAT AUG 8 2015 ...UPDATED AVIATION SECTION... .SHORT TERM...(THIS EVENING THROUGH Sunday) ISSUED AT 226 PM CDT SAT AUG 8 2015 As an upper level shortwave trough tops the ridge across the central Plains tonight, a cold front will slowly drop southward across western Kansas. The cold front will be near Great Bend to Dodge City and Hugoton by morning then near Medicine Lodge by Sunday late afternoon. Much of the higher moisture will be in back of the front into tonight with around 3000 J/kg CAPE forecast and mid level winds around 20 to 30kt. Could be enough shear and instability to get some brief supercells going especially as you go north with the better mid and upper winds. SPC outlook has the area from around Dighton to Garden City and Johnson City and west in a slight risk of severe and that looks reasonable for some large hail up to golf ball and strong winds. May need to shift it also into the Hays area with the better upper winds. Current thoughts are some thunderstorms will form along the frontal boundary after 4 or 5 pm from near Johnson to north of Garden and towards Hays, then begin to spread more south and east as the night progresses. Could reach Dodge City around midnight then after midnight the areas of thunderstorms should weaken. One negative for storms late this afternoon is the 700mb temps are around 16C and fairly warm. South winds will decrease this evening ahead of the front, then become light and variable near the frontal boundary or outflow boundary later tonight. Overnight lows will be around 70, except the warmest in the Medicine Lodge area of around 75. For Sunday, more northern Plains shortwaves will continue to knock down the warm ridge across the southern Plains with the cold front advancing to near Medicine Lodge by evening. High temps could be around 100 at Medicine Lodge again ahead of the front with cooler upper 80s to lower 90s in back of the front. Will also hang on to some 20 to 30 percent chances for thunderstorms along and north of the cold front. Storms could be marginally severe. .LONG TERM...(Sunday NIGHT THROUGH Saturday) ISSUED AT 249 PM CDT SAT AUG 8 2015 Upper level warm ridging rapidly builds back into the Rockies and just west of Kansas as a large upper trough digs into the Great Lakes and eastern U.S. Western Kansas stays under a fairly weak northwesterly flow aloft. Cooler high pressure will dominate southwest Kansas into much of next week with a slow warming trend. Highs will be in the upper 80s to around 90 on Monday, mid to upper 80s Tuesday and Wednesday, around 90 on Thursday and Friday, and lower to mid 90s by next Saturday. Overnight lows will be in the mid to upper 60s through the period. Thunderstorm chances lower as the cold front heads more south of Kansas on Sunday night and Monday with mainly scattered thunderstorms west of Dodge City into Wednesday. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Sunday EVENING) ISSUED AT 621 PM CDT SAT AUG 8 2015 There will be a prolonged period of thunderstorm activity this evening and into the overnight hours across much of southwest Kansas, including the GCK, DDC, and HYS terminals. It is very difficult to time when the best chance for the greatest impacts will be at the terminals, so we will keep a fairly long period of VCTS going this evening and through the overnight hours and adjust as needed in the very short term. Shower and thunderstorm activity will wane after 09Z early Sunday morning with winds generally light at less than 12 knots for much of the day Sunday. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 93 69 90 / 30 30 40 10 GCK 69 91 68 89 / 50 30 30 10 EHA 69 92 67 87 / 40 30 40 20 LBL 72 95 70 89 / 40 30 40 20 HYS 71 89 69 87 / 40 30 30 10 P28 75 99 73 91 / 20 20 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Kruse LONG TERM...Kruse AVIATION...Umscheid
Hazardous weather outlook, Aug 8, 4:21 AM CDT, 16 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 421 AM CDT SAT AUG 8 2015 KSZ030-031-043>046-061>066-074>081-084>090-091100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 421 AM CDT SAT AUG 8 2015 /321 AM MDT SAT AUG 8 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THESE STORMS COULD BE SEVERE WITH WIND GUSTS OVER 60 MPH AND HAIL UP TO THE SIZE OF GOLF BALLS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE ARE VARYING CHANCES OF THUNDERSTORMS THROUGH WEDNESDAY. SOME OF THE STORMS SUNDAY COULD BE MARGINALLY SEVERE WITH HAIL UP TO QUARTER SIZE. STORMS MONDAY THROUGH WEDNESDAY WILL PROBABLY NOT BE SEVERE. THESE STORMS WILL PROBABLY NOT BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT, PRIMARILY ALONG AND NORTH OF A LINE FROM LARNED TO MEADE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC JF
In the hours before
Special weather statement, Aug 8, 6:40 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
640 PM CDT SAT AUG 8 2015
KSZ061-062-090030-
KEARNY KS-HAMILTON KS-
640 PM CDT SAT AUG 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...WESTERN
FINNEY AND SOUTHERN KEARNY COUNTIES UNTIL 730 PM CDT/630 PM MDT/...
AT 639 PM CDT /539 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES SOUTH OF KENDALL...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAKIN...DEERFIELD AND KENDALL.
LAT...LON 3803 10153 3800 10110 3799 10110 3775 10138
3780 10163
TIME...MOT...LOC 2339Z 221DEG 19KT 3780 10149
JJOHNSONSpecial weather statement, Aug 8, 6:46 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 646 PM CDT SAT AUG 8 2015 KSZ062-063-090030- FINNEY KS-KEARNY KS- 646 PM CDT SAT AUG 8 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY AND NORTHEASTERN KEARNY COUNTIES UNTIL 730 PM CDT... AT 646 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTH OF DEERFIELD...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FRIEND. LAT...LON 3808 10114 3813 10136 3825 10128 3825 10078 TIME...MOT...LOC 2346Z 221DEG 19KT 3813 10119 JJOHNSON
Local storm report, Aug 8, 7:28 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
728 PM CDT SAT AUG 8 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TORNADO 5 NE JETMORE 38.13N 99.82W
08/08/2015 HODGEMAN KS STORM CHASER
A STORM CHASER TWEETED A PICTURE OF A SMALL
LANDSPOUT TORNADO AT THIS APPROXIMATE
LOCATION. IT LASTED ABOUT FIVE MINUTES.
&&
UMSCHEIDSpecial weather statement, Aug 8, 7:39 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT SAT AUG 8 2015
KSZ061-074-075-084-090115-
GRANT KS-HAMILTON KS-MORTON KS-STANTON KS-
739 PM CDT SAT AUG 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORTON...
SOUTHEASTERN HAMILTON...STANTON...SOUTHWESTERN KEARNY AND
SOUTHWESTERN GRANT COUNTIES UNTIL 815 PM CDT/715 PM MDT/...
AT 738 PM CDT /638 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTH OF MANTER...MOVING NORTHEAST AT 30 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ULYSSES...JOHNSON CITY...MANTER AND BIG BOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3791 10174 3776 10153 3774 10153 3774 10150
3748 10115 3733 10186 3752 10198
TIME...MOT...LOC 0038Z 230DEG 33KT 3745 10187
JJOHNSONSpecial weather statement, Aug 8, 8:44 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
844 PM CDT SAT AUG 8 2015
KSZ031-090230-
ELLIS KS-
844 PM CDT SAT AUG 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TREGO AND ELLIS
COUNTIES UNTIL 930 PM CDT...
AT 843 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF ELLIS...MOVING NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HAYS...ELLIS...CATHERINE...YOCEMENTO AND EMMERAM.
LAT...LON 3892 9906 3873 9952 3881 9960 3913 9957
3913 9905
TIME...MOT...LOC 0143Z 227DEG 32KT 3883 9956
JJOHNSONLocal storm report, Aug 8, 9:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
904 PM CDT SAT AUG 8 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TSTM WND GST 2 NNW ULYSSES 37.60N 101.38W
08/08/2015 M58 MPH GRANT KS AWOS
&&
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:39 PM CDT | Special Weather Statement | DDC | Grant, Stanton | 36 min |
| Aug 8, 8:11 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Haskell, Kearny, Morton and 3 more | 49 min |
| Aug 8, 8:29 PM CDT | Areal Flood Warning | DDC | Grant, Hamilton, Kearny, Stanton | 12 hr |
| Aug 8, 8:44 PM CDT | Special Weather Statement | DDC | Ellis | 46 min |
| Aug 8, 9:52 PM CDT | Special Weather Statement | DDC | Hodgeman | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.